Hail, Sarpy
- When
- June 11, 4:00 PM CST
- Where
- Sarpy County, 4.86 mi S of Gretna
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.080, -96.260
A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri. Severe thunderstorms developed during the late afternoon over eastern Nebraska and southwest Iowa along these surface features with activity merging into a bow-echo complex that subsequently tracked into northwest Missouri by late evening. Brief tornadoes occurred with a supercell over Cass County, NE with intense, straight-line winds affecting the I-29 corridor in Fremont County, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 2:25 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 325 PM CDT Mon Jun 11 2018 .UPDATE... Issued at 318 PM CDT Mon Jun 11 2018 Afternoon monitoring continues. Per latest radar imagery, the surface cold front is now through Wayne, Columbus and York. We continue to watch the warm front closely as it extends from near Blair eastward along I-80 in Iowa per satellite imagery and sfc observations. Convection continues to bubble along this boundary in western Iowa and will continue to monitor this closely as backed surface winds enhance low-level hodographs indicating more tornadic potential in this area. In addition, capping inversion should continue to erode across eastern Nebraska this afternoon with steepening mid- level lapse rates spreading overhead. && .SHORT TERM...(Tonight through Thursday) Issued at 212 PM CDT Mon Jun 11 2018 Main forecast concern is centered around convection this afternoon/evening. 18Z subjective surface analysis shows a surface cold front extending southeast from southeastern SD to Grand Island to central KS. As this cold front continues to push southeast, thunderstorm initiation is expected along and near the front by mid-afternoon and storms are expected to continue to drift southeast into the evening once a fairly decent capping inversion per 19z observed OAX sounding erodes. A warm/moist airmass in place ahead of the surface boundary, where surface dewpoints have increased into the lower to mid 70s, combined with warm temperatures in the upper 80s to lower 90s, has led to SBCAPE values around 3000-4500 J/kg. Cooling aloft is expected later this afternoon as a subtle shortwave trough drives east leading to steepening mid-level lapse rates through peak heating. All modes of severe wx are possible despite modest deep layer wind shear. Activity should move southeast of the CWA by 03-04Z with cooler and drier conditions behind it. Overnight lows across the area will range from the low 50s in our north to the low 60s in our south. Cool and dry conditions are expected Tuesday with southerly low level flow returning by Wednesday. Instability axis will remain to our west across central Nebraska/central South Dakota into Wednesday night. Strong nocturnal low-level jet should allow convection to commence to our west overnight in the instability axis and spread east by Thursday morning ahead of a small mid- level shortwave trough. .LONG TERM...(Thursday night through Monday) Issued at 212 PM CDT Mon Jun 11 2018 Southwest flow aloft is expected to begin Thursday as an upper trough digs across the western states. This should push high temps Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical system currently off the Baja will spread northeast into the Northern Plains, keeping the axis well to our west through the weekend. A Northern Plains shortwave interacting with this moisture is progged to push a cold front into the Central Plains late in the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1213 PM CDT Mon Jun 11 2018 VFR conditions through most of the period, although there may be a period of MVFR ceilings at KOMA 08-14z. Otherwise, thunderstorm development at KOMA/KLNK is the primary concern, with strong and possibly severe storms expected 22-24z, with a couple more storms possible 00-02z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Kern SHORT TERM...Kern LONG TERM...Kern AVIATION...DeWald
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 443 PM CDT Mon Jun 11 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 443 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday Severe thunderstorms are likely this evening across much of eastern Nebraska and southwest Iowa as a cold front sweeps through the area. Very large hail, damaging wind gusts and isolated tornadoes are possible through 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday The next decent chance for thunderstorms will come Wednesday night, with off-and-on storm chances Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will likely be needed through the evening.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1133 AM CDT MON JUN 11 2018 IAZ080-111645- Montgomery IA- 1133 AM CDT MON JUN 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY UNTIL 1145 AM CDT... At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Elliott, or 15 miles northwest of Corning, moving east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Grant. LAT...LON 4104 9506 4116 9506 4116 9493 4102 9493 TIME...MOT...LOC 1632Z 263DEG 37KT 4114 9496 DEWALD
The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
26 hail, 5 tornado, 3 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
An extensive area of damaging thunderstorm winds extended from Louisville to north of Murray. The path of extensive downed trees, power lines and large limbs occurred in a swath in Cass County that was 16 miles long and 4-5 miles wide. Winds up to 80 mph occurred from these storms. The damage started near Louisville, where there were many large trees blown down. The damage was accentuated by hail up to 1 1/2 inches in diameter that broke numerous windows in homes in the city. Extensive damage occurred at Lake Wa Con-da where numerous power poles were blown down, trees down, and roof damage to homes occurred. Multiple trees were down in Cedar Creek with boats being torn away from their docks.
Storm chasers spotted a cone shaped tornado that touched down briefly.
There was flooding northeast of Cedar Creek . Five feet of water was reported in a garage as well as flooding at the local baseball fields.
This tornado was reportedly touching down intermittently by a storm chaser. | It is embedded within the damaging thunderstorm wind area. A shed had metal panels taken off and a farm home had shingles removed. Large limbs and trees were blown down in the path.
This tornado was a short, narrow area of damage between Louisville and Murray. Small and large tree limbs were down along the path. This tornado was embedded within the widespread wind damage that occurred that day in Cass County.
A personal weather station measured an 80 mph gust 3 miles east of Union.
A short lived tornado that produced minor tree branch damage and was over a field for part of its path. It traveled for less than a tenth of a mile moving west to east and was located 3 3/4 north northeast of Elk Creek.
A storm spotter reported and the NWS damage survey confirmed a brief tornado touchdown about 2.8 miles east of Steinhauer. This was a brief touchdown in pastureland with some branches down from hardwood trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771345, 771346, 771347, 771348, 771349, 771350, 771351, 771352, 771353, 771723, 771354, 771355, 771375, 771752, 771356, 771651, 771750, 771357, 771358, 771359, 771712, 771360, 771713, 771361, 771362, 771363, 771364, 771365, 771366, 771714, 771751, 771716, 771367, 771368, 771369, 771370.